What causes Valium withdrawal?

Valium can cause withdrawal syndrome when its use is abruptly discontinued.  When taking Valium for longer periods, your body becomes desensitized to the drug’s effects. Over time, your body needs more and more of the drug to achieve the same effect. This is called tolerance, and it can be very dangerous as it sometimes causes accidental overdose. Prolonged use of these drugs changes the way nerve receptors work in your brain, and these receptors become dependent upon the drug to function. If you become physically sick after you stop taking an opiate medication, it may be an indication that you’re physically dependent on the substance. Withdrawal symptoms are the body’s physical response to the absence of the drug.

Many people become dependent on these drugs to maintain particular emotional states or to avoid withdrawal symptoms. In some cases, many people don’t even realize that they’ve become addicted and often mistake withdrawal for symptoms of the flu or another condition.

Therefore it is important to follow your physician’s instructions regarding detoxification. It is important to note that signs of withdrawal syndrome do not necessary mean that one has an addiction. Withdrawal syndrome can appear in individuals who have been taking Valium for a prolonged period, even under the physician’s control, and are not a definite sign of addiction or abuse.

Symptoms of withdrawal

Sudden discontinuation of Valium use can lead to withdrawal symptoms even when the drug is used in therapeutic doses. These withdrawal symptoms are a sign of developed physical dependence. Withdrawal syndrome is usually preceded by prolonged use of Valium. Addiction can occur in as little as two weeks.

Most commonly seen withdrawal symptoms are: muscle cramps, tremor, sweating and heavy breathing, headache and high level of anxiety, tension, confusion and irritability. Other symptoms, which can occur in more severe cases, include numbness and tingling in extremities, depersonalization (sense of being detached observer of oneself), derealisation (feeling that the external world is not real), hallucinations and epileptic seizures. Withdrawal symptoms are a sign of psychological and/or psychical dependence.

Duration of withdrawal

Withdrawal symptoms tend to last longer when one is getting off of a Valium, compared to other medications. The length of withdrawal depends on the severity of addiction, doses used and duration of use. Often users may feel the sudden relief of symptoms just to feel withdrawal symptoms several hours or days later. In general withdrawal symptoms may persist for several months or even a year which is considered a protracted withdrawal syndrome. This may increase chances of recurrence of drug abuse. Acute withdrawal symptoms last for 3-6 days and are similar to those seen in alcohol withdrawal syndrome.

 

Withdrawal Timeline

The withdrawal timeline can differ depending on the length of abuse and doses used. As Valium is a long acting type of drug, meaning it stays longer in the body making its effects last longer than those of other drugs from benzodiazepine family.

Typical phases of withdrawal include:

Acute phase – usually last about a week. Due to the long-acting action of Valium, first symptoms of withdrawal take about 24-48 hours to develop. The exact schedule of symptoms appearance can vary according to the amount of drug used length of abuse and individuals body characteristics. First signs of withdrawal are usually restlessness and anxiety rebound. They are generally followed by symptoms such as headaches, nausea, vomiting, increase in blood pressure and heart rate. Also, it is common that an addict develops seizures, as one of the most life-threatening signs of withdrawal. Depression is also common in the first few days of detox and is one of the most persisting symptoms of withdrawal. It can be easily resolved with antidepressants and psychotherapeutic treatment.

General withdrawal phase – in most individuals is seen during the second week of withdrawal. Symptoms are less severe than in acute phase, and they usually mimic the flu. Lightheadedness, mild fever and muscle ache, cramps, anxiety and depression can be seen.
Valium withdrawal syndrome can last for over a month, but some symptoms can be seen even several months after quitting, although they are milder in intensity. This is known as post-acute withdrawal syndrome and mostly consists of psychological symptoms such as anxiety and depression. There have been cases where these symptoms have persisted for over a year, increasing chances of relapse (returning to drug abuse).